Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A characterization of metric completeness

Author: J. D. Weston
Journal: Proc. Amer. Math. Soc. 64 (1977), 186-188
MSC: Primary 54C30
MathSciNet review: 0458359
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A proof is given of a theorem, relevant to fixed-point theory, which implies that a metric space (X, d) is complete if and only if, for each continuous function $ h:X \to {\mathbf{R}}$ bounded below on X, there is a point $ {x_0}$ such that $ h({x_0}) - h(x) < d({x_0},x)$ for every other point x.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C30

Retrieve articles in all journals with MSC: 54C30

Additional Information

PII: S 0002-9939(1977)0458359-2
Keywords: Completeness, fixed point, metric space, order, semicontinuity
Article copyright: © Copyright 1977 American Mathematical Society